Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 149, NWS Milwaukee, WI

August 9, 2008Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2008, 3:18 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:18 PM CDT (20:18 UTC)
Expired
Aug 9, 2008, 3:37 PM CDT
In force
19 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 092018
SVRMKX
WIC021-027-092100-
/O.NEW.KMKX.SV.W.0149.080809T2018Z-080809T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHWESTERN DODGE COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF CAMBRIA...OR 16 MILES SOUTHWEST OF RIPON...AND MOVING
  SOUTH AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMBRIA BY 330 PM CDT...
  RANDOLPH BY 335 PM CDT...
  FALL RIVER BY 355 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY
SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND
DAMAGE OR LARGE HAIL PLEASE CONTACT LOCAL LAW ENFORCEMENT FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4364 8917 4364 8910 4363 8906 4363 8899
      4364 8897 4364 8894 4346 8890 4337 8890
      4335 8896 4342 8916
TIME...MOT...LOC 2018Z 347DEG 27KT 4366 8905

$$
COLLAR
2 follow-up statements
000 
WWUS53 KMKX 092031
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CDT SAT AUG 9 2008

WIC021-027-092100-
/O.CON.KMKX.SV.W.0149.000000T0000Z-080809T2100Z/
COLUMBIA WI-DODGE WI-
331 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN DODGE AND NORTHEASTERN COLUMBIA COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO PENNY 
SIZE...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 
NEAR FRIESLAND...OR 13 MILES NORTHWEST OF BEAVER DAM...MOVING SOUTH 
AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANDOLPH AND ASTICO BY 335 PM CDT...
  7 MILES EAST OF DOYLESTOWN BY 345 PM CDT...
  FALL RIVER BY 355 PM CDT...

THIS THUNDERSTORM PRODUCED WIND DAMAGE EARLIER IN GREEN LAKE COUNTY.

LAT...LON 4364 8917 4364 8910 4363 8906 4363 8899
      4364 8897 4364 8894 4346 8890 4337 8890
      4335 8896 4342 8916
TIME...MOT...LOC 2030Z 347DEG 27KT 4356 8905

$$

LAMERS
000 
WWUS53 KMKX 092037
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
337 PM CDT SAT AUG 9 2008

WIC021-027-092045-
/O.CAN.KMKX.SV.W.0149.000000T0000Z-080809T2100Z/
COLUMBIA WI-DODGE WI-
337 PM CDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DODGE AND
NORTHEASTERN COLUMBIA COUNTIES IS CANCELLED...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED 
BELOW SEVERE LEVELS. THEREFORE...THE WARNING WILL BE CANCELLED 
EARLY. 

AREAS OF NORTHEAST COLUMBIA COUNTY AND NORTHWEST DODGE COUNTY CAN 
STILL EXPECT SOME LIGHTNING...HEAVY RAIN...AND BRIEF GUSTY WINDS 
THROUGH 4 PM.

LAT...LON 4364 8917 4364 8910 4363 8906 4363 8899
      4364 8897 4364 8894 4346 8890 4337 8890
      4335 8896 4342 8916
TIME...MOT...LOC 2035Z 347DEG 27KT 4354 8901

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT SAT AUG 9 2008

.SHORT TERM...WILL KEEP LINGERING SHOWERS AND STORMS GOING INTO
THE EARLY EVENING HOURS AS COLD FRONT COMPLETES ITS PASSAGE SOUTH
THRU WI. BAND OF SCATTERED STORMS ASSOCIATED WITH IT DUE TO LOW
LEVEL CONVERGENCE...DAYTIME HEATING...AND SOME UPSTAIRS DIFFLUENCE
IN RIGHT-REAR QUAD OF JET STREAK...AND DECENT VERTICAL WIND SHEAR.
SURFACE HIGH PRESSURE IS PROGGED BY ALL MODELS TO DROP SOUTH OVER
GREAT LAKES REGION LATER TONIGHT THROUGH MONDAY.

.LONG TERM...MODELS DIFFER ON HOW FAST THE GREAT LAKES HIGH
WEAKENS AND MOVES SOUTHEAST OUT OF GREAT LAKES REGION...WHILE NEXT
FRONT OVER NORTHERN PLAINS MOVES EAST ON MONDAY. GFS GENERATES
SOME PCPN OVER WESTERN WI LATER MONDAY NIGHT DUE TO SHORT WAVE
THAT PUNCHES THRU UPPER RIDGE OVER PLAINS...AND IS LONE MODEL TO
GENERATE SOUTHWEST WINDS OF 20 KNOTS AT 850 MB PUSHING INTO
SOUTHWESTERN WI LATE MONDAY NIGHT AND TUESDAY MORNING. THIS SEEMS
OVERDONE SINCE OTHER MODELS DON/T REFLECT THIS. NAM AND EUROPEAN
MODEL ARE SLOWER...AND WAIT TIL TUESDAY TO BRING FRONT AND PCPN IN
MY COUNTY WARNING AREA....AND THIS IS WHAT I/M LEANING TOWARD.
THESE GREAT LAKES HIGHS JUST DON/T FALL APART AS FAST AS MODELS
SUGGEST. ANOTHER SHORTWAVE FOR WEDNESDAY PER MODELS...AND A CHANCE
FOR CONVECTION.

LEANING TOWARD EUROPEAN MODEL FOR NEXT THURSDAY THROUGH SUNDAY
WHICH HAS A SLOW MOVING UPPER LOW SYSTEM MOVING EAST-SOUTHEAST
THROUGH GREAT LAKES REGION. THEREFORE,..HAVE CHANCES OF SHOWERS
AND STORMS DURING THIS TIME-FRAME. COULD HAVE SEVERAL SPIRAL
BANDS/CLUSTERS OF STORMS ROTATING AROUND...WITH ENHANCEMENT IN
DAYTIME DUE TO HEATING.

&&

.AVIATION...VFR CU/ISOLD CBS INTO THIS EVE WITH FROPA SAGGING
SOUTHWARD INTO SRN WI. NORTH WINDS MAY GUST UP A BIT WITH FROPA. ALL
IN ALL QUIET INTO TOMORROW WITH VFR FEW-SCT CU DEVELOPMENT AS
HEATING RAMPS UP ON SUNDAY.

&&

.MARINE...PRESSURE RISE BUBBLE NOT OVERLY IMPRESSIVE JUST YET THO
SOME WINDS GUSTING UP TO SCA CRITERIA. FAVORABLE FETCH RIGHT INTO
SUNDAY SO CONTINUATION OF SCA SEEMS REASONABLE AT THIS POINT.
HOWEVER WILL DELAY START TIME AS BETTER WINDS NOT YET IMPINGING UPON
THE NEARSHORE WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY
     FOR LMZ643>646.

&&

SHORT/LONG TERM...34
AVIATION/MARINE...10
Hazardous weather outlook, Aug 9, 11:00 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT SAT AUG 9 2008

WIZ046-047-051-052-056>060-062>072-101100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1100 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...WITH THE
BEST CHANCE THIS AFTERNOON.  SMALL HAIL AND WIND GUSTS TO 45 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

LMZ643>646-101100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1100 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. WIND GUSTS TO 35 KNOTS AND SMALL HAIL ARE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR NORTH TO NORTHEAST
WINDS TO 20 KNOTS AND WAVES BUILDING TO 3 TO 6 FEET. THERE WILL BE
AN INCREASED RISK OF RIP CURRENTS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT SUNDAY AND SUNDAY EVENING
FOR 4 TO 7 FOOT WAVES.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN FRIDAY.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 9, 3:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
309 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     PRINCETON               43.85N 89.13W
08/09/2008                   GREEN LAKE         WI   LAW ENFORCEMENT

            HIGH WINDS BLEW TREE LIMBS DOWN IN THE CITY OF PRINCETON.
            SOME HAIL WAS REPORTED TO BE BIGGER THAN THE SIZE OF A
            PEA.

&&

LAMERS
Local storm report, Aug 9, 3:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 ESE PRINCETON         43.84N 89.09W
08/09/2008  M42 MPH          GREEN LAKE         WI   MESONET

            MEASURED AT PRINCETON PUBLIC SCHOOL. THE MAIN CORE OF THE
            THUNDERSTORM PASSED WEST OF THIS LOCATION. TIME IS
            APPROXIMATE.

&&

LAMERS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:38 AM CDTSmall Craft AdvisoryMKX45 hr
Aug 9, 2:36 PM CDTSevere Thunderstorm WarningMKXGreen Lake54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.